6 Medications That Can Cause Leaky Gut Syndrome | Holtorf Med
New patient appointments: 877-508-1177
Tap here to Call

We've helped thousands get their life back. We can help you too!

6 Medications That Can Cause Leaky Gut Syndrome

Medications That Can Cause Leaky Gut Syndrome

The gut is one of the most important systems in the entire body. Unfortunately, many medications we have come to rely on may cause great damage to it by promoting the occurrence of leaky gut syndrome.

This chronic condition is associated with widespread bodily dysfunction, increased occurrence of serious health conditions, and elevated risk of autoimmune disease. To protect the gut and by extension your overall wellness, it is important to have an understanding of leaky gut syndrome and recognize that several common medications may contribute to its development.

What is Leaky Gut Syndrome? 

The gut is composed of several important components. The individual actions of these elements can have a dramatic effect on overall bodily function. This idea is exemplified by the semipermeable membrane lining the intestine. When working properly, this membrane keeps harmful substances such as toxins, viruses, and partially digested foods in the intestine to be safely disposed of later. At the same time, the barrier allows beneficial micronutrients to pass into the bloodstream to be delivered to various regions throughout the body. Leaky gut syndrome causes a breakdown of this critical intestinal barrier thereby allowing harmful substances to enter the bloodstream.  

As harmful particulates, toxins, and pathogens escape into the bloodstream the immune system responds by releasing antibodies to eliminate the foreign substances. If leaky gut goes unchecked and untreated, the immune system remains in a constant state of activation. The sustained immune activity results in chronic inflammation, which may cause symptoms such as bloating, chronic fatigue, skin conditions, mood imbalances, new sensitivities or allergies, neurological dysfunction, and a significantly increased risk of developing autoimmune disease.  

Learn about the connection between leaky gut syndrome and autoimmune disease here.

There are several factors that may contribute to the development of leaky gut. Environmental toxins, increased consumption of inflammatory substances, celiac disease or other food allergies and sensitivities, chronic physical or emotional stress, and infections all promote intestinal duress. However, one common contributor of leaky gut that is often overlooked is the use of certain medications. There are several prescriptions and over the counter products that can cause intestinal distress and promote the occurrence of leaky gut.  

What Medications Cause Leaky Gut Syndrome? 

Despite the positive impact that medications have had on overall wellness and longevity, it is possible that some are actually causing more harm than good regarding gut health. The following medications can disrupt the gut and contribute greatly to the development of leaky gut syndrome.  

Antibiotics

Despite their common use for treating various forms of infection, regular or inappropriate use of antibiotics can actually ravage the gut and prompt the occurrence of leaky gut. The intestine requires a healthy balance of bacteria to facilitate digestion, nutrient absorption, and immune function. Antibiotics indiscriminately destroy all bacteria in the gut regardless if they are harmful or helpful. Reckless use of antibiotics can leave the gut defenseless which increases the risk of bacterial overgrowth and leaky gut syndrome.  

NSAIDS

Painkillers such as Advil, Ibuprofen, Aspirin, and Motrin qualify as NSAIDS (nonsteroidal anti-inflammatory drugs) and are used by many individuals on an almost daily basis. The microbiome of the gut is a delicate system and even minor disruptions can lead to the development of leaky gut. Studies show that NSAIDS increase intestinal permeability within 24 hours of use. Research further suggests that regular long-term use of NSAIDS may cause serious gut-related dysfunction including dysbiosis, intestinal bleeding, weakening of the intestinal wall, and leaky gut.  

Steroids

Steroids such as prednisone and hydrocortisone are often used when treating autoimmune disorders because they help suppress immune activity and decrease inflammation. However, limiting the immune system, most of which is located in the gut, can increase the likelihood of leaky gut. Additionally, steroids increase cortisol production, which if maintained at a high level, can damage intestinal lining. This weakening of intestinal barriers further increases the risk of leaky gut. Ironically, despite steroids being used in treatment of autoimmune disease, they may actually perpetuate the issue by causing leaky gut. 

Birth Control

Orally administered birth control contains a high amount of estrogen meaning that reckless use can lead to estrogen dominance. Studies show that increased estrogen levels are associated with greater risk of Candida overgrowth, which is a leading cause of leaky gut syndrome. Other research shows that those with genetic predispositions for intestinal issues are up to three times more likely to develop chronic intestinal problems like leaky gut if they have used oral birth control for five years or more.  

Acid Reducers

Maintaining appropriate levels of gastric acid and bile is necessary for proper digestion and helps protect against harmful bacteria, toxins, and viruses. Heartburn medications such as Prilosec and Zantac work by reducing the production of stomach acid. This can provide relief in the immediate sense, but it may also increase the risk of gut infection and intestinal permeability. When levels of stomach acid are too low, food remains in the stomach longer than it should. This increases the risk of bacterial imbalances and the likelihood of undigested particulates escaping into the bloodstream. A study conducted by the Mayo Clinic found that individuals who took medications to suppress gastric acid exhibited higher rates of bacterial infection, which can contribute to leaky gut.

Chemotherapy

Cancer treatments are known for being harsh on the body. Chemotherapy in particular can have a dramatic negative impact on gastrointestinal function. Certain medications used in chemo treatments are used with the intent to halt cell division in an attempt to limit cancer growth. Unfortunately, this also impedes regeneration and healing of the gut, which can lead to degradation of the intestinal barrier and subsequent leaky gut.  

Protect Yourself from Leaky Gut by Avoiding Gut-Harming Medications 

Leaky gut has a significant impact on the body, which often leads to the development of even greater dysfunction and disease. Sadly, many are unaware that the medications they use on a regular basis may notably increase their risk of developing leaky gut. In some cases, certain medications and treatments are unavoidable. However, whenever possible, it is far better to utilize alternative gut-friendly treatments and medications to limit intestinal damage and reduce the risk of leaky gut.

At Holtorf Medical Group, our physicians are trained to utilize cutting-edge testing and innovative treatments to uncover and address leaky gut syndrome. Additionally, our Certified Health and Nutrition Coach will work with you and your HMG physician to develop a diet that addresses your unique needs. Call us at 877-508-1177 to see how we can help you!

Resources

1. Bischoff, Stephan C et al. “Intestinal permeability–a new target for disease prevention and therapy.” BMC gastroenterology vol. 14 189. 18 Nov. 2014.
2. Ulluwishewa, Dulantha et al. “Regulation of Tight Junction Permeability by Intestinal Bacteria and Dietary Components.” he Journal of Nutrition, Volume 141, Issue 5, 1 May 2011, Pages 769–776.
3. Josh Axe, DC, DMN, CNS. “Leaky Gut Syndrome: 7 Signs You May Have It.” Dr. Axe.
4. Amy Myers, M.D. “11 Signs You Have Leaky Gut Syndrome.” MindBodyGreen.
5. Health Wise Clinical Nutrition Staff. “Medications that cause leaky gut.” Dr. Flannery.
6. Amy Myers, M.D. “5 Medications That Can Lead to Leaky Gut.” Amy Myers, MD.

6 Medications That Can Cause Leaky Gut Syndrome was last modified: March 28th, 2019 by Holtorf Medical Group

Comments

comments

Subscribe to our newsletter for all the latest updates